Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 280, NWS Birmingham, AL

June 11, 2009Clay County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 11, 2009, 1:31 PM CDT for Clay County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2009, 1:31 PM CDT (18:31 UTC)
Expired
Jun 11, 2009, 2:15 PM CDT
In force
44 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Clay County, AL

The radar

The Birmingham radar (KBMX), 74 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2025 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 111831
SVRBMX
ALC027-111915-
/O.NEW.KBMX.SV.W.0280.090611T1831Z-090611T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
131 PM CDT THU JUN 11 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLAY COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...LINEVILLE...ASHLAND...

* UNTIL 215 PM CDT

* AT 128 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15 MILES WEST OF
  ASHLAND...OR 10 MILES EAST OF SYLACAUGA...AND MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ASHLAND BY 210 PM CDT...
  8 MILES SOUTH OF LINEVILLE BY 215 PM CDT...

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3311 8578 3315 8617 3320 8617 3321 8612
      3330 8612 3330 8598 3332 8597 3332 8574
TIME...MOT...LOC 1831Z 275DEG 19KT 3322 8607

$$

03
3 follow-up statements
000 
WWUS54 KBMX 111846
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 PM CDT THU JUN 11 2009

ALC027-111915-
/O.CON.KBMX.SV.W.0280.000000T0000Z-090611T1915Z/
CLAY AL-
146 PM CDT THU JUN 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR CENTRAL CLAY COUNTY...

AT 147 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MILLERVILLE...OR 9 MILES SOUTHWEST OF ASHLAND...MOVING EAST AT 20
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLERVILLE AND 7 MILES SOUTH OF SPRINGHILL BY 155 PM CDT...
  ASHLAND BY 205 PM CDT...
  ASHLAND BY 210 PM CDT...
  8 MILES SOUTH OF LINEVILLE BY 215 PM CDT...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3315 8578 3312 8578 3311 8581 3314 8606
      3328 8607 3330 8598 3332 8597 3332 8574
TIME...MOT...LOC 1847Z 275DEG 19KT 3321 8597

$$

03
000 
WWUS54 KBMX 111904
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
204 PM CDT THU JUN 11 2009

ALC027-111915-
/O.CON.KBMX.SV.W.0280.000000T0000Z-090611T1915Z/
CLAY AL-
204 PM CDT THU JUN 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR CENTRAL CLAY COUNTY...

AT 201 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED NEAR ASHLAND...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ASHLAND BY 210 PM CDT...
  LINEVILLE BY 215 PM CDT...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3321 8577 3312 8578 3311 8580 3311 8583
      3315 8597 3329 8594 3332 8574
TIME...MOT...LOC 1904Z 268DEG 21KT 3324 8586

$$

03
000 
WWUS54 KBMX 111913
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 PM CDT THU JUN 11 2009

ALC027-111922-
/O.EXP.KBMX.SV.W.0280.000000T0000Z-090611T1915Z/
CLAY AL-
213 PM CDT THU JUN 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLAY COUNTY WILL
EXPIRE AT 215 PM CDT...

THE WARNING WILL BE ALLOWED TO EXPIRE.  THE STORM HAS WEAKENED OVER 
THE PAST 15 MINUTES.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3321 8577 3312 8578 3311 8580 3311 8583
      3315 8597 3329 8594 3332 8574
TIME...MOT...LOC 1912Z 268DEG 21KT 3324 8580

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 12:03 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 11, 12:03 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1203 PM CDT THU JUN 11 2009

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

THE FORECAST IS IN PRETTY GOOD SHAPE THIS MORNING.  A COUPLE OF
THUNDERSTORMS DEVELOPED ACROSS WINSTON COUNTY AND WILL CLIP THE
NORTHERN EDGE OF OUR NORTHEAST COUNTIES OVER THE NEXT HOUR OR TWO.
OTHER THAN THAT...WILL HAVE TO WATCH FOR DEVELOPMENT OF ANY
SHORTWAVE IMPULSES THAT MAY FORM UPSTREAM OF THE STATE AS TEMPS AND
DEW POINTS REMAIN HIGH.

27

&&

.AVIATION...18Z TAF DISCUSSION.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AT
TCL...BHM...EET...ANB WITH ISOLATED ACTIVITY AT MGM AND TOI.
TEMPORARY CEILINGS 1500 TO 2500 FEET POSSIBLE IN AND NEAR
THUNDERSTORMS.  AFTER 06Z PATCHY FOG WILL DEVELOP AT MOST LOCATIONS
WITH VSBYS 4-6 MILES.

14

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 11, 1:13 PM CDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
113 PM CDT THU JUN 11 2009

ALZ011>015-017>050-120100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
113 PM CDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH 6 PM ALONG
AND EAST OF I-65. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER RISK OF ISOLATED SEVERE THUNDERSTORMS WILL EXIST ON FRIDAY
AFTERNOON AND EVENING...GENERALLY ALONG AND NORTH OF THE INTERSTATE
20 CORRIDOR AS AN UPPER LEVEL IMPULSE SHIFTS FROM WEST TO
EAST ACROSS THE NORTH. THE PRIMARY THREAT WILL BE DAMAGING WINDS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF THE
PERIOD AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
REQUIRED ACROSS THE NORTHERN SECTIONS TODAY AND FRIDAY.

In the hours before

Local storm report, Jun 11, 10:19 AM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1019 AM CDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     TSTM WND DMG     ADDISON                 34.20N 87.18W
06/11/2009                   WINSTON            AL   EMERGENCY MNGR

            TREES DOWN ON COUNTY ROAD 41 NORTH OF ADDISON CAUSING
            DAMAGE TO A FENCE.

&&

HB
Special weather statement, Jun 11, 10:39 AM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1039 AM CDT THU JUN 11 2009

ALZ018-111630-
ETOWAH-
1039 AM CDT THU JUN 11 2009

...SIGNIFICANT WEATHER ALERT FOR ETOWAH COUNTY UNTIL 1130 AM CDT...

AT 1039 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR BOAZ...MOVING EAST AT 30 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SARDIS CITY.
  REECE CITY.
  CRUDUP.
  NORTHSIDE.
  WILSONIA.
  TABOR ROAD.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 11, 11:09 AM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1109 AM CDT THU JUN 11 2009

ALZ020-111700-
CHEROKEE-
1109 AM CDT THU JUN 11 2009

...SIGNIFICANT WEATHER ALERT FOR CHEROKEE COUNTY UNTIL NOON CDT...

AT 1108 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF FORT PAYNE
TO ANDERSON...OR ALONG A LINE EXTENDING FROM FORT PAYNE TO 6 MILES
NORTH OF HOKES BLUFF...MOVING EAST AT 30 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SLACKLAND.
  LEESBURG.
  WEISS DAM.
  WEISS LAKE.
  MOSHAT.
  FULLERTON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Jun 11, 1:00 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             PELL CITY               33.56N 86.27W
06/11/2009  E0.88 INCH       ST. CLAIR          AL   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED IN PELL CITY.

&&

DES
Local storm report, Jun 11, 1:04 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
104 PM CDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     TSTM WND DMG     ADDISON                 34.20N 87.18W
06/11/2009                   WINSTON            AL   EMERGENCY MNGR

            TREES DOWN ON COUNTY ROAD 41 NORTH OF ADDISON CAUSING
            DAMAGE TO A FENCE.

1107 AM     TSTM WND DMG     SARDIS                  34.17N 86.12W
06/11/2009                   ETOWAH             AL   EMERGENCY MNGR

            SEVERAL TREES REPORTED DOWN IN SARDIS.

1255 PM     HAIL             PELL CITY               33.56N 86.27W
06/11/2009  E0.88 INCH       ST. CLAIR          AL   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED IN PELL CITY.

&&

DES
Local storm report, Jun 11, 1:15 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     HAIL             OHATCHEE                33.78N 86.02W
06/11/2009  E0.75 INCH       CALHOUN            AL   PUBLIC

            PENNY SIZE HAIL REPORTED IN OHATCHEE.

&&

DES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 12:24 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair51 min
Jun 11, 12:28 PM CDTSevere Thunderstorm WarningBMXCherokee17 min
Jun 11, 12:43 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Talladega47 min
Jun 11, 1:35 PM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Talladega40 min
Jun 11, 1:54 PM CDTSevere Thunderstorm WarningBMXClay, Talladega42 min
Jun 11, 2:06 PM CDTSevere Thunderstorm WarningBMXClay, Randolph33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.